tcf-no-longer-accepting-cases

If you or your loved one accidentally overdosed on Tylenol (acetaminophen) and suffered acute liver failure, you are not alone. Although Tylenol is one of the safest pain-relieving medications at normal doses, overdoses (more than 4,000-mg/day) are associated with thousands of cases of liver damage every year. An estimated 50-60% of these cases are accidental. Now, a growing number of Tylenol lawsuits allege that drug-makers have not done enough to warn about the danger.

How many cases of liver damage does Tylenol cause every year?

Tylenol (acetaminophen) was the leading cause of acute liver failure in the United States from 1998 to 2003, according to this report from the U.S. Food and Drug Administration (FDA), Acetaminophen Overdose and Liver Injury (PDF).

According to a 2007 report from the Centers for Disease Control (CDC), every year Tylenol is associated with the following rate of liver injury in the United States:

  • 1,600 cases of acute liver failure every year.
  • 56,000 emergency room visits
  • 26,000 hospitalizations
  • 458 deaths
  • 48% of overdoses were accidental, and 44% of cases were suicide attempts.

How does Tylenol cause acute liver failure?

Tylenol is absorbed by the stomach and intestines, where it enters the bloodstream and relieves pain and fever. The blood is filtered by the liver, which converts acetaminophen into substances that can be excreted. About 90% of Tylenol is excreted in the urine. The other 5-10% is metabolized into N-acetyl-p-benzoquinoeimine (NAPQI), which is a highly-toxic compound.

When a person consumes normal doses of Tylenol, the liver can safely remove NAPQI by binding it to gluthathione. After an overdose, however, there is not enough gluthathione to combine with NAPQI. Excess amounts of this chemical rapidly destroy cells and lead to liver damage. If the liver is severely damaged, acute liver failure occurs.

What are the symptoms of acute liver failure?

The initial symptoms of liver damage include:

  • Fatigue
  • Nausea
  • Vomiting
  • Loss of appetite
  • Pain or discomfort in the upper-right side of the abdomen
  • Dark urine
  • Jaundice (yellowing of the skin and whites of the eyes)

Acute liver failure is diagnosed with the presence of hepatic encephalopathy (hepatoxicity), which is when brain function is impaired because the liver is no longer removing toxins from the bloodstream.

Symptoms of acute liver failure include:

  • Confusion
  • Altered level of consciousness
  • Coma
  • Hand tremors or “flapping”
  • Sleepiness or stupor
  • Abdominal swelling
  • Blood tests show elevated liver enzyme levels

What is the treatment for acute liver failure after a Tylenol overdose?

Treatment for acute liver failure is best performed at a medical facility where liver transplantation is available. After an overdose of Tylenol, the first priority is stopping the medication and preventing its absorption. Patients may be treated with activated charcoal and/or have their stomach pumped.

Once Tylenol is already in the patient’s system, they may be treated with an antidote called N-acetylcysteine (NAC). This can decrease liver damage and improve transplant-free survival for patients with Tylenol-induced liver failure.